Alert archive / Alabama / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 68, NWS Birmingham, AL

March 31, 2025Fayette County, Marion County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Mar 31, 2025, 6:27 AM CDT for Fayette County, Marion County, Alabama. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 31, 2025, 6:27 AM CDT (11:27 UTC)
Expired
Mar 31, 2025, 7:30 AM CDT
In force
63 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Fayette County, AL, Marion County, AL

The radar

The Columbus AFB radar (KGWX), 48 km from the middle of the area, began a volume at 11:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 31, 4:48 AM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 11.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2025-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 443 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2025-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
443 J/kg
Mixed-layer CIN
-219 J/kg
Mixed-layer LCL
870 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 6:02 AM CDT, 25 minutes earlier. Its key messages:

  • Updated at 554 AM CDT MON MAR 31 2025
  • A fast-moving line of severe thunderstorms will move across central Alabama through early this afternoon. The risk level for damaging winds is a Level 3 out of 5 for much of Central Alabama. Additional threats will include QLCS tornadoes and hail.
  • There is a very conditional threat of severe storms Wednesday afternoon into Wednesday night for northwestern portions of Central Alabama.
  • There is a high chance of forecast high temperatures reaching record territory Wednesday to Saturday.
Area forecast discussion, Mar 31, 6:02 AM CDT, 25 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
602 AM CDT Mon Mar 31 2025

...New AVIATION...

.KEY MESSAGES...
Updated at 554 AM CDT MON MAR 31 2025

 - A fast-moving line of severe thunderstorms will move across
   central Alabama through early this afternoon. The risk level
   for damaging winds is a Level 3 out of 5 for much of Central
   Alabama. Additional threats will include QLCS tornadoes and
   hail.

 - There is a very conditional threat of severe storms Wednesday
   afternoon into Wednesday night for northwestern portions of
   Central Alabama.

 - There is a high chance of forecast high temperatures reaching
   record territory Wednesday to Saturday.

&&

.SHORT TERM...
(Today through Tuesday)
Issued at 144 AM CDT MON MAR 31 2025

As of writing, a broken line of strong to severe thunderstorms is
stretching from Central TN back to portion of Arkansas and
Mississippi. A Tornado Watch is currently in effect for our
northwestern counties through 5 AM and a Severe Thunderstorm Watch
is in effect across the state line to our west. Not much has
changed regarding the timing of the line across Central AL.
Expecting activity to be across our northwestern areas before
daybreak and begin to quickly move our of the area early this
afternoon. While tornadoes will still be possible, our threat will
likely turn to more of a damaging wind threat, especially within
any bowing segments of the line. The bulk of the precip will be
clear of the region by the mid afternoon hours. However, we could
see some lingering showers through the late afternoon hours. There
is a low to medium chance for patchy fog across our southern
counties as dry air filters in the area, trapping some low level
moisture at the surface. We look to stay dry on Tuesday as weak
ridging aloft and surface high pressure take control.

95/Castillo

&&

.LONG TERM...
(Tuesday night through next Sunday)
Issued at 144 AM CDT MON MAR 31 2025

Very little change with this long term forecast update. The upper
levels will be characterized by a strengthening ridge along the
southeastern U.S. coast and a trough over much of the western U.S.
Towards the middle of the week, a frontal boundary will begin to
head our way out of the Plains but will eventually stall to our
northwest. Meanwhile, a 30-40 knot LLJ will usher plentiful
moisture across the Mid South ahead of this boundary. The latest
round of ensemble guidance keeps the axis of heaviest rainfall to
our northwest where the greater upper level support and low level
moisture convergence will be co-located. Will continue with a
mention to low to moderate rain chances through the middle of the
week to account for the ridge axis potentially coming in weaker
than advertised. Based on forecast soundings, any storms that do
make it into our area have the potential to strengthen quickly to
strong to severe limits. Locally heavy rainfall also appears
likely if any storms develop. Chances for showers and storms
increase over the weekend as the stalled boundary received the
nudge it needed to continue southeast, eventually moving through
the region sometime Sunday.

A pretty significant warming trend is set to kick off during the
long term period. High temperatures look to warm into the mid 80s
to around 90 degrees Wednesday through Saturday. This will put our
high temps right around recording breaking temps. More on that
below. Lastly, Wednesday looks to be a bit breezy as at pressure
gradient tightens. Gusts around 30 MPH are likely at times.

95/Castillo

&&

.AVIATION...
(12Z TAFS)
Issued at 554 AM CDT MON MAR 31 2025

A line of showers and thunderstorms is beginning to move across
the region. Ahead of this line, MVFR/IFR ceilings are in place.
The TEMPO groups for the strongest activity remain unchanged. The
strongest activity will move southeast of all terminals by late
this morning with some VCSH lingering through the afternoon. VFR
ceilings return this evening. Depending on how much rain we
receive and how much drier air is in place, we could see another
round of MVFR cigs/vis early Tuesday morning. Maintained a mention
of MVFR cigs at all terminals with the exception of ANB/ASN as the
HREF probs were not as high.

95/Castillo

&&

.FIRE WEATHER...

A broken line of strong to severe thunderstorms will move across
the region through early this afternoon. Rain amounts between one
and two inches are probable. Drier air will move into the region
in the wake of a cold front today, leading to min RH values in the
35-45% range on Tuesday. Moisture will recover a bit by mid week
with min RHs back around 50%. Winds will need to be monitored on
Wednesday as southerly gust around 30 MPH appear likely at times.
Otherwise, we will be rain-free Tuesday with low to moderate rain
chances returning Wednesday through the weekend.

&&

.CLIMATE...
Issued at 155 PM CDT SUN MAR 30 2025

Forecast high temperatures are near record values from Wednesday,
April 2nd to Saturday, April 5th. The table below shows current
record high temperatures for each of those days.

                April 2     April 3     April 4     April 5

Anniston        87          89          86          88
Birmingham      86          87          88          88
Tuscaloosa      88          86          87          89
Montgomery      88          87          89          91

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     75  41  75  56 /  90  10   0  10
Anniston    73  44  78  60 / 100  10   0  10
Birmingham  75  46  77  63 /  90   0   0  10
Tuscaloosa  75  46  79  64 /  90   0   0  10
Calera      74  48  78  63 / 100  10   0  10
Auburn      72  52  79  64 /  90  20   0   0
Montgomery  77  51  81  64 / 100  10  10   0
Troy        78  55  81  63 /  90  20  10   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...95
LONG TERM....95
AVIATION...95/Castillo
Hazardous weather outlook, Mar 31, 4:51 AM CDT, 1 hour 36 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
451 AM CDT Mon Mar 31 2025

ALZ011>015-017>050-011300-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
451 AM CDT Mon Mar 31 2025

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

There is a Level 3 out of 5 risk of severe storms through early this
afternoon across central Alabama. Threats include tornadoes, hail up
to golf ball size, and damaging winds.

A Severe Thunderstorm Watch is in effect for the majority of Central
Alabama through noon today.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Another threat for severe storms may develop Wednesday night through
Thursday morning for the northwest portions of Central Alabama.
There
is currently a Level 2 to 3 out of 5 risk for those areas.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management will be needed
late tonight through early Monday afternoon, and may be needed
Wednesday
night.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 5:39 AM CDTSevere Thunderstorm WarningBMXLamar, Marion66 min
Mar 31, 6:13 AM CDTTornado WarningBMXLamar34 min
Mar 31, 6:39 AM CDTTornado WarningBMXFayette29 min
Mar 31, 6:45 AM CDTSpecial Weather StatementBMXPickens60 min
Mar 31, 6:49 AM CDTSpecial Weather StatementBMXWalker, Winston56 min
Mar 31, 7:12 AM CDTSpecial Weather StatementBMXWalker48 min
Mar 31, 7:29 AM CDTSpecial Weather StatementBMXGreene, Sumter61 min
Mar 31, 7:39 AM CDTSpecial Weather StatementBMXBlount, Jefferson, Tuscaloosa66 min
Mar 31, 8:03 AM CDTSpecial Weather StatementBMXBlount27 min
Mar 31, 8:15 AM CDTSpecial Weather StatementBMXHale, Marengo60 min
Mar 31, 8:19 AM CDTSpecial Weather StatementBMXBibb, Shelby56 min
Mar 31, 8:37 AM CDTSpecial Weather StatementBMXEtowah, St. Clair83 min
Mar 31, 8:37 AM CDTSpecial Weather StatementBMXDallas, Perry53 min
Mar 31, 9:00 AM CDTSpecial Weather StatementBMXChilton, Talladega60 min
Mar 31, 9:12 AM CDTSpecial Weather StatementBMXAutauga, Dallas, Lowndes63 min
Mar 31, 9:18 AM CDTSpecial Weather StatementBMXCalhoun57 min
Mar 31, 9:26 AM CDTSpecial Weather StatementBMXMontgomery49 min
Mar 31, 9:49 AM CDTSpecial Weather StatementBMXClay, Coosa, Tallapoosa56 min
Mar 31, 9:51 AM CDTSpecial Weather StatementBMXCleburne39 min
Mar 31, 10:00 AM CDTSpecial Weather StatementBMXElmore, Montgomery45 min
Mar 31, 10:29 AM CDTSpecial Weather StatementBMXRussell31 min
Mar 31, 10:33 AM CDTSpecial Weather StatementBMXChambers, Randolph, Tallapoosa57 min
Mar 31, 10:34 AM CDTSpecial Weather StatementBMXBullock, Macon, Pike41 min
Mar 31, 10:56 AM CDTSpecial Weather StatementBMXLee49 min
Mar 31, 11:00 AM CDTSevere Thunderstorm Warning Considerable damage threatBMXLee15 min
Mar 31, 11:09 AM CDTSpecial Weather StatementBMXBarbour, Russell51 min
Mar 31, 12:01 PM CDTSpecial Weather StatementBMXBarbour29 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.